Forums


Medications & Prescription Treatment

Triptans…?!

  • By dancinlesh01

    This is my first post ever, so please excuse me if there are any mistakes, or my answer can be found elsewhere.

    I’ve had migraines since I was 12 yrs old. I’m on Topamax, Inderal LA, Epitol, and a number of other medications for other medical conditions. I’ve tried Imitrex when I was younger and had an allergic reaction to it. My face broke out in hives and got itchy. I’ve been able to use Maxalt without trouble.

    Does everyone have the same reactions to every triptan? Or would I just be allergic to any of the meds containing sumatriptan?

    Thanks for any advice!!

    Reply Created with Sketch. reply
  • By Jessicx

    I have a strong reaction to Imitrex. I get muscle spasms and tension in my neck, jaw, chest, back, arms, and ribcage. The tension in my neck is so bad that it actually increases the pain by inducing a tension headache. Maxalt does not cause such a severe reaction in me, but it does still cause severe muscle tension in my neck, resulting in a severe tension headache which then triggers a Migraine. So for me, two triptans have given me similar, albeit less severe reactions. I’ve heard that while all these drugs are in the same class, they may not all cause the same reactions. I hope that helps 🙂

    Reply Created with Sketch. reply
  • By kristen

    I have the same reaction to Imitrex with the muscle spasms, full body. My doctor just took me off of them since they almost landed me in the hospital.

    Maxalt blurred my vision to the point I could not see, and that lasted for nearly a day. Needless to say it’s on my allergy list.

    I’m not a fan of triptans, anymore. -_-

    I think they may be similar in how they work, but if you are allergic to a specific ingredient, that would be what your reaction is tied to, not the class of medicines.

    Reply Created with Sketch. reply
  • By Nathaniel

    I have had surprisingly good results with Relpax, with no side effects. The only other triptan I respond to is imitrex 100mg. The rest have done nothing for me, good or bad.

    Reply Created with Sketch. reply
  • By Blaine

    Part of the difficulty of migraines is that many people react very differently. I’ve used Imitrex for over 10 years now (off and on, not every day) and it works wonders. Side effects are little to none. Topomax had me in a constant fog.

    Reply Created with Sketch. reply
  • By Owlbeseeingu

    Imitrex was horrible for me. It made my headaches worse. I have had issies with the side effects of other triptans as well. Zomig made me feel ill and hurt all over, Naratriptan is hit or miss. Sometimes its great other times its horrible. Timing is everything with a triptan. You have to take it as soon as you think you are having the start of symptoms or the side effects can be worse than the actual migraine! Well, atleast for me. I just started maltax. i have high holes but if its anything like the rest, its just a horrible guessing game as to when to take it .

    Reply Created with Sketch. reply
  • By sunshy

    Any thoughts on mixing triptans? I have prescriptions for imitrex, maxalt and relert. Relert is the most recent one, and I haven’t used it yet. Just wondering if I can use the other ones too (for separate attacks) or is that a dangerous route?

    Reply Created with Sketch. reply